Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1998 Jan;32(1):49-51.

Hyponatremia with venlafaxine.

Author information

1
Long Term Care Division, Clifton Springs Hospital and Clinic, NY, USA.

Abstract

OBJECTIVE:

To describe a patient with hyponatremia associated with venlafaxine therapy.

CASE SUMMARY:

A 92-year old white woman who was receiving venlafaxine for management of depression was found to have hyponatremia. A detailed workup confirmed the diagnosis of syndrome of inappropriate antidiuretic hormone secretion (SIADH). A temporal relationship between initiation of venlafaxine therapy and the onset of hyponatremia indicated it as the probable cause. Venlafaxine was discontinued, and hyponatremia resolved with a few weeks.

DISCUSSION:

Hyponatremia has been reported with selective serotonin-reuptake inhibitors (SSRIs). Serotonin has been reported to elevate concentrations of vasopressin in animal models. Venlafaxine is a potent inhibitor of serotonin reuptake and may have adverse effects similar to those of SSRIs.

CONCLUSIONS:

We report a case of hyponatremia probably caused by venlafaxine. Awareness of this potential problem would be helpful to clinicians and should be considered in the differential diagnosis of hyponatremia.

Comment in

PMID:
9475820
DOI:
10.1345/aph.17117
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center